For over 10 years, teens have been asking us questions on every topic imaginable. While we are no longer taking new questions, we have a wealth of information we would like to share with teenagers.
Questions about suicide? Call the NATIONAL SUICIDE HOTLINE 1-800-SUICIDE (1-800-784-2433).
FAQ Home Page
Zoloft and alcohol
Posted on: 01/25/2010
Is drinking enough to be intoxicated and taking zoloft enough to cause hallucinations?
Hallucination is not a common side effect of alcohol intoxication while taking Zoloft, but it can happen. In general, the combination of alcohol and Zoloft more commonly causes an increase in "depressive" effects. Some of these effects include impotence in males, sleepiness, poor coordination, and in severe cases, coma or death. Though rare, hallucinations have been reported with Zoloft, and are more likely to occur at higher than normal doses or when taken with other medications that can increase the level serotonin, a hormone in your body. It is important to note that alcohol can, as well, cause hallucinations, though again, it is not common. The combination of alcohol and Zoloft could have additive effects. If you have hallucinations or any other type of psychiatric symptom while on Zoloft (increasing aggression, worsening depression, paranoia, thoughts of suicide), contact your doctor as soon as possible for further evaluation.
Joyce Lin, Pharm.D